Alert archive / Wisconsin / Winter Storm Watches in 2022

Winter Storm Watch 3, NWS Twin Cities, MN

November 27, 2022Chisago County, Minnesota; Barron County, Polk County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this winter storm watch at Nov 27, 2022, 1:42 AM CST for Chisago County, Minnesota; Barron County, Polk County, Rusk County, Wisconsin. It took effect at Nov 29, 2022, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 27, 2022, 1:42 AM CST (07:42 UTC)
In effect from
Nov 29, 2022, 6:00 AM CST
Expired
Nov 28, 2022, 2:35 PM CST
In force
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Barron County, WI, Polk County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS43 KMPX 270742
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
142 AM CST Sun Nov 27 2022

MNZ053-WIZ014>016-271545-
/O.NEW.KMPX.WS.A.0003.221129T1200Z-221130T1200Z/
Chisago-Polk-Barron-Rusk-
Including the cities of Center City, Osceola, Rice Lake, 
and Ladysmith
142 AM CST Sun Nov 27 2022

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 
  inches possible.

* WHERE...In Minnesota, Chisago County. In Wisconsin, Polk, 
  Barron and Rusk Counties.

* WHEN...From Tuesday morning through late Tuesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning and evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
pem
5 follow-up statements
795 
WWUS43 KMPX 271949
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
149 PM CST Sun Nov 27 2022

MNZ053-WIZ014>016-280600-
/O.CON.KMPX.WS.A.0003.221129T1200Z-221130T1200Z/
Chisago-Polk-Barron-Rusk-
Including the cities of Center City, Osceola, Rice Lake, 
and Ladysmith
149 PM CST Sun Nov 27 2022

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH LATE TUESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 6 
  inches possible.

* WHERE...In Minnesota, Chisago County. In Wisconsin, Polk, 
  Barron and Rusk Counties.

* WHEN...From Tuesday morning through late Tuesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
032 
WWUS43 KMPX 280419
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1019 PM CST Sun Nov 27 2022

MNZ053-WIZ014>016-281230-
/O.CON.KMPX.WS.A.0003.221129T1200Z-221130T1200Z/
Chisago-Polk-Barron-Rusk-
Including the cities of Center City, Osceola, Rice Lake, 
and Ladysmith
1019 PM CST Sun Nov 27 2022

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH LATE TUESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 6 
  inches possible.

* WHERE...In Minnesota, Chisago County. In Wisconsin, Polk, 
  Barron and Rusk Counties.

* WHEN...From Tuesday morning through late Tuesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
pem
556 
WWUS43 KMPX 280823
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
223 AM CST Mon Nov 28 2022

MNZ053-280930-
/O.CAN.KMPX.WS.A.0003.221129T1200Z-221130T1200Z/
Chisago-
Including the city of Center City
223 AM CST Mon Nov 28 2022

...WINTER STORM WATCH IS CANCELLED...

Plowable snow is still expected in Chisago County. Recent
forecasts show slightly lesser snow amounts, therefore, 
canceling winter storm watch. 

$$

WIZ014>016-281630-
/O.EXT.KMPX.WS.A.0003.221129T1200Z-221130T0600Z/
Polk-Barron-Rusk-
Including the cities of Osceola, Rice Lake, and Ladysmith
223 AM CST Mon Nov 28 2022

...WINTER STORM WATCH NOW IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 6 
  inches possible.

* WHERE...In Wisconsin, Polk, Barron and Rusk Counties.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
pem
625 
WWUS43 KMPX 281648
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1048 AM CST Mon Nov 28 2022

WIZ014>016-290100-
/O.CON.KMPX.WS.A.0003.221129T1200Z-221130T0600Z/
Polk-Barron-Rusk-
Including the cities of Osceola, Rice Lake, and Ladysmith
1048 AM CST Mon Nov 28 2022

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 6 
  inches possible.

* WHERE...Polk, Barron and Rusk Counties.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
704 
WWUS43 KMPX 282035
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
235 PM CST Mon Nov 28 2022

WIZ014>016-290500-
/O.UPG.KMPX.WS.A.0003.221129T1200Z-221130T0600Z/
/O.NEW.KMPX.WW.Y.0021.221129T1000Z-221130T0300Z/
Polk-Barron-Rusk-
Including the cities of Osceola, Rice Lake, and Ladysmith
235 PM CST Mon Nov 28 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 PM CST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 inches.
  A few isolated higher amounts are possible.

* WHERE...Polk, Barron and Rusk Counties.

* WHEN...From 4 AM to 9 PM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions may impact both the morning and evening commutes.

* ADDITIONAL DETAILS...Winter Storm Warnings may be issued if
  confidence increases in having snowfall totals in excess of 6 
  inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ023>027-
290500-
/O.NEW.KMPX.WW.Y.0021.221129T1000Z-221130T0300Z/
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Including the cities of Elk River, Cambridge, Center City, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson,
Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
Hudson, River Falls, Menomonie, Durand, and Chippewa Falls
235 PM CST Mon Nov 28 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 PM CST
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches.
  Highest snowfall totals will be found along a swath from near
  Mankato through the Twin Cities metro to near Rice Lake WI. 

* WHERE...Portions of central, east central, south central and 
  southeast Minnesota and west central Wisconsin.

* WHEN...From 4 AM to 9 PM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions may impact both the mornings and evening commutes.

* ADDITIONAL DETAILS...Winter Storm Warnings may be issued if
  confidence increases in having snowfall totals in excess of 6 
  inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Nov 26, 11:22 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 26, 11:22 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1122 PM CST Sat Nov 26 2022

.UPDATED for 06Z Aviation Discussion...
Issued at 1116 PM CST Sat Nov 26 2022

&&

.DISCUSSION...(This evening through Saturday)
Issued at 232 PM CST Sat Nov 26 2022

KEY MESSAGES:

- Temperatures to become much colder next week, running near to
below normal all week.

- Accumulating snow still looks on target to impact most of the
coverage area Tuesday into Tuesday night.

Tonight through Monday...High pressure over the southeastern CONUS
will shift into the western Atlantic, allowing a weak cold front to
sweep across the region tonight into early Sunday morning. While
this front is part of a split-flow regime, the northern stream
across the northern tier states will be much weaker than the
southern stream counterpart as a potent storm system crosses the
lower-middle Mississippi River Valley. That storm system will remain
off to south and east of MN/WI, phasing with the northern stream
over the Ohio Valley. Nevertheless, an increase in low level
moisture tonight into Sunday morning will be enough to increase
cloud cover overnight and potentially bring some very isolated
flurries to central MN, if anything at all. At this point, have kept
precip mention out of the forecast but if any precip does come from
the frontal passage, it will have negligible effects. Cloud cover
will diminish Sunday afternoon-evening before increasing again
Sunday night through Monday ahead of a more organized low pressure
system dropping into the Northern Plains from western Canada. While
colder air will move in from the northwest behind today's cold
front, some modest warm air advection is expected ahead of the
aforementioned western Canadian system for Monday. Thus, after
today's very mild temperatures, highs on Sunday will be around 15
degrees colder, only reaching the 30s area-wide. The increasing warm
air advection for Monday will allow highs to range from the mid-30s
in central MN to the mid 40s near the IA border.

Tuesday through Saturday...Tightly wound surface low pressure center
of southern Manitoba province will be followed by a compact upper
trough moving from the Pac NW into the north-central CONUS. Its
trailing cold front will extend across MN and into the central
Rockies, but it will have moisture sources of both the Pacific
(primary source) and Gulf (secondary source) as it opens up a large
fetch from the Deep South. This will appreciably increase deep
moisture in advance of the cold front, which will slow down just a
bit as it moves across the Upper Midwest and the surface low to the
north also slows its forward progression. The net effect will be a
slight increase in QPF, over mainly southern and eastern portions of
the WFO MPX coverage area for Tuesday into Tuesday night. However,
there is still some uncertainty as to how that QPF will be realized
at the surface: mainly -SN, a -RA/-SN mix or potentially even some
icing. Due to the deep moisture involved with this system plus the
very low probabilities of icy precip coming from the NBM, have opted
to avoid mention of any wintry mix precip and stay with solely a
rain/snow mix for this system, and mainly snow at that. However, even
the slightest nudge northward of this system will mean more warm air
entrained within, thus more rain, while if taking a more southern
track would mean slightly higher snow amounts but shifted more to the
southeast. At this point, the highest snowfall accumulations look to
be from roughly Fairmont-Mankato-Hastings-Rice Lake with a 2-3"
swath with lower amounts to the northwest and southeast of such a
line. In addition, from roughly Owatonna-Eau Claire will have more of
a rain/snow mix so amounts will be lesser in those areas. Overall,
while there is clarity that chances for precipitation are in the
Likely-Categorical range and the timing will be Tuesday to Tuesday
night, there is still plenty of uncertainty in the p-type and amounts
so there will undoubtedly be some forecast adjustments in the next
few days. In addition, it is too early to say with high certainty any
snow amounts. This system will exit to the east Tuesday night into
Wednesday morning, followed by another shot of colder air for the
latter half of the week but with generally dry weather. Highs will
drop to the 20s to lower 30s from Tuesday onward, with lows in the
single digits and teens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1116 PM CST Sat Nov 26 2022

VFR conditions expected for most locations. There is a small chance
for MVFR clouds Sunday morning across the eastern TAF sites of KSTC,
KMSP, KRNH, and KEAU, but guidance has trended higher with the
ceilings. Winds will be north/northwest through Sunday, and then go
calm Sunday Night.

KMSP...
Could see some VFR ceilings on Sunday, but the guidance is trending
later and later, so have pushed back the timing in the TAFs a bit and
raised the ceiling to VFR. Otherwise a dry forecast, with
north/northwest winds.

/OUTLOOK FOR KMSP/

Mon...VFR. Wind SE 10-15 kts.
Tue...IFR/SN likely with LIFR possible. Wind NE 5-10 kts becoming NW
10-15 kts.
Wed...VFR. Wind NW 10-20 kts gusting 25-30 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC
AVIATION...JRB
Hazardous weather outlook, Nov 26, 11:28 AM CST, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1128 AM CST Sat Nov 26 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1128 AM CST Sat Nov 26 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for accumulating snow Tuesday and Tuesday
evening.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Winter Storm Watches in Wisconsin, 2022Winter Storm Watches in Minnesota, 2022Every winter storm watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.